Michigan, 2023

Hail and Damaging Winds in Michigan, April 5, 2023

April 5, 2023 · NWS DTX · 3 events in 2 counties and zones

Isolated severe thunderstorms hit Oakland and Macomb couunties with hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms hit Oakland and Macomb couunties with hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 4, 11:23 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 4, 11:23 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1223 AM EDT Wed Apr 5 2023

.AVIATION...

Late evening observations indicate MVFR ceiling slow to materialize
closer to the surface warm front while an earlier area of stratus
migrates north of FNT and MBS. Further decoupling of the surface
wind is expected over a larger area of the southern Great Lakes
which allows LLWS to mature and the low level jet to aid in renewed
MVFR/IFR ceiling and fog as mild air moves into Lower MI with the
surface warm front. FNT to MBS is the area favored for additional
thunderstorm development during the late night but with greater
predictability on the SW to NE line that moves in along the moisture
axis by late morning. Lower flight conditions hold during the
morning as the front moves north of FNT and eventually north of MBS
by early afternoon while VFR builds in from the Ohio border
northward in the warm sector of the system. Nighttime LLWS leads to
SW wind gusting around 30 knots in the warm sector during the
afternoon which brings warm and unstable air into the region. Severe
thunderstorm potential remains complicated by the evolution of
morning showers/storms and clouds. The latest data still points to
mid afternoon into mid Wednesday evening as the primary time window
for the strongest storms.

For DTW...Ceiling and visibility struggle to drop back into MVFR
late tonight with a shorter period of IFR low clouds and fog leading
up to sunrise. The bulk of showers and thunderstorms occur north of
DTW until late morning when ongoing activity to the west has a
chance to reach the terminal. Prior to those showers/storms some
improvement back into low end VFR is expected as LLWS leads to gusty
SW surface wind in the afternoon. The best chance of severe
thunderstorms is still placed in the afternoon, mainly after 20Z
into Wednesday evening, although strongly dependent on any
disruption from early day showers/weaker storms.

DTW THRESHOLD PROBABILITIES...

* High for ceiling below 5000 feet late tonight. Moderate during
  the day.

* Low for thunderstorms tonight. Medium by late morning into
  Wednesday evening.

&&

.PREV DISCUSSION...
Issued at 1043 PM EDT Tue Apr 4 2023

UPDATE...

The Flood Watch for Midland and Bay counties, and the Marginal Risk
for severe thunderstorms, are in solid shape heading into the late
night and Wednesday morning.

Upstream convective trends reflect deep and strong SW flow driving
exceptional mid level moisture transport which increases further as
the low level jet matures during the late night. Incoming 00Z model
data indicates 50-70kt flow in the 850-700mb layer driven by the
strong low pressure system as it moves through the Midwest. This
takes the bulk of late night thunderstorms and heavy rainfall into
the northern Great Lakes after brushing Midland and Bay counties
while following the low to mid level theta-e gradient. Broken
coverage trails to the SW along the moisture axis that fills in from
the mid MS valley into southern Lower MI also aimed primarily at the
Saginaw valley through the morning hours.

The Marginal severe risk for tonight is tied more to any
discrete/elevated cells that might occur out ahead of the main
activity. Late evening hourly mesoanalysis indicates near dry
adiabatic 700-500 mb lapse rate and 50+ kt effective shear from the
Ohio valley into Lower MI which still have potential to support
elevated supercells capable of large hail while the plume slides
overhead and then to the east by sunrise. Severe storm potential for
the daytime Wednesday remains complicated by the leading broken
convective coverage along the moisture axis during late morning and
in the afternoon prior to the late afternoon and evening cold front.

PREV DISCUSSION...
Issued at 443 PM EDT Tue Apr 4 2023

DISCUSSION...

Active stretch of weather continues across lower MI as a strong low
pressure system over the central Plains lifts into the Midwest
tonight and Ontario Wednesday. Waves of convection are expected to
ripple along the elevated warm front as it lifts through lower MI
tonight with severe storms then possible on Wednesday as the surface
warm front and strong cold front work across the area. Quieter
weather is expected for the end of the week into the weekend as high
pressure builds across the region.

First issue is flooding potential. Most locations across the region
have received around 2 inches of rainfall over the last couple days
which has resulted in some rivers nearing bankfull. With soils
already primed and the potential for another 1-2 inches of rain
tonight into tomorrow, we will be focusing on flood potential. For
tonight, an elevated warm front will be lifting through Mid MI with
several clusters of showers and embedded thunderstorms rippling
along it due to pulses of low level jet exceeding 60 knots. Highest
coverage of precipitation looks to be focused north of the CWA but
the southern fringe of the 700-850mb fgen band looks to hold just
south enough to keep attention on the Midland and Bay county region.
A Flood Watch has been issued from 00Z to 14Z Wed to account for the
potential rainfall tonight and WPC including those counties in the
Slight Risk of Excessive Rainfall area. Debated including Saginaw
County but local probability guidance shows less than 50 percent
chance of getting to a half inch, and recent trend in the HREF has
been a jog northward. Will be watching to see if the convective
cluster near Chicago can survive the trip to Mid MI and where it
will fall. Of note, the CAMS have been ignoring this convection all
day with none of the models picking up on its existence. This lead
to lower confidence through this evening for sure as to its possible
longevity, and poses additional questions leading into Wednesdays
activity.

By Wednesday morning, the low will be up near western Lake Superior
and will have pulled the surface warm front north to around I69 and
will then surge to near the straits by 18Z. This places us well into
the warm sector for the bulk of the day with strong southwesterly
winds bringing surface dewpoints rising into the 60s, max temps into
the lower 70s. Attention on Wednesday is with severe storm potential
ahead of the strong cold front sweeping through during the peak of
the afternoon. SPC has included nearly all of lower MI in the
Enhanced Risk of severe weather category for the past two day for
the potential of sig tors, sig hail, and damaging wind. Severe
weather parameters are all supportive of widespread strong to severe
storms but the key to development of the strongest storms will be
whether we can get some of these features to overlap while also not
muddling up the atmosphere with early morning convection (more
below). The best curvature to the hodographs is early in the day
before the more unidirectional shear profiles take over for the bulk
of the afternoon with strong southwest winds through the column (50
knots will be common through the day below 5kft with some pulses up
to 60 kts). There is relatively little to no sbcape or mlcape in the
early part of the day to overlap the better hodographs, but shear
remains strong (elongated with slight curvature) later in the
afternoon when these peak around 1500 J/kg. Mid level lapse rates
also peak early in the day but abundance of moisture then leads to
more of a moist adiabatic sounding. Long story short, atmosphere is
equip to produce strong rotating storms which in turn could result
in damaging winds, large hail to 1.5 inches or greater, and a
greater than normal tornado risk.

Best chance for severe weather will come between about noon and 8pm
as a wave lifting along the cold front deepens into a surface low as
it reaches the Thumb region. There is a strong push of isentropic
ascent on this pseudo warm front on the nose of another pulse of the
low level jet which looks to capitalize on the shear and
instability. The cold front is not far behind so some discrete cells
could develop followed by the cold front itself which has not looked
great for several models cycles in terms of being a major forcing
mechanism for severe storms. Of course severe weather in lower MI is
never clean.  Several issues have been discussed already. Another
potential issue is that models have been showing a cluster of
showers/storms lifting across southeastern MI early Wed morning
which would affect severe potential later in the day. Latest runs
hint at keeping that activity to the southeast but as mentioned
earlier, models have not performed very well today so confidence is
guarded with tonight and tomorrow activity. All in all, potential is
there. We'll have to keep an eye on satellite and region radars and
update when we see potential targets.

Quieter conditions to end the week as high pressure builds into the
region. Should see some gusty winds Thursday as the westerly
gradient remains fairly tight early on. Gusts could reach 25-35 mph.
Winds relax heading into Friday with the high overhead.

MARINE...

The slow moving warm front will continue to lift north over the
region tonight as low pressure out in the Plains strengthens.  This
strengthening will lead to a tightening gradient as easterly winds
increase across the marine areas.  A Gale Warning is in effect for
the northern half of Lake Huron, along with Small Craft Advisories
for nearshore zones.  Gusts to strong gales (35 to 45 knots) will be
possible overnight into Wednesday morning.  Scattered to numerous
strong to severe thunderstorms are then possible daytime Wednesday,
focused in the afternoon-evening, ahead of a strong cold front.
Southeast winds will shift to the southwest as the cold front
approaches.  This front then crosses the central Great Lakes late
Wednesday evening/early night setting up strong cold air advection
into the region for Thursday. A still tight pressure gradient in
combination with increasingly unstable overlake thermal profiles
post-front supports another window for gales throughout much of
Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Flood Watch until 10 AM EDT this morning for MIZ047-048.

Lake Huron...Gale Warning until midnight EDT Thursday night for LHZ361-362.

     Small Craft Advisory until 10 PM EDT Thursday for LHZ421-422-441.

     Small Craft Advisory until 6 AM EDT Thursday for LHZ442-443.

Lake St Clair...Small Craft Advisory from 10 AM this morning to 10 PM EDT this
     evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...DRK
MARINE.......SS

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 4, 2:47 PM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 PM EDT Tue Apr 4 2023

MIZ047-048-052000-
Midland-Bay-
347 PM EDT Tue Apr 4 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect tonight as multiple clusters of showers
and thunderstorms advance through Mid Michigan. Rainfall totals may
reach 1 to 1.5 inches in the Watch area.

There is a chance of thunderstorms tonight, with isolated severe
storms possible. The main threats will be localized heavy rainfall
and hail to 1 inch. Chances will be highest between 8pm and 6am and
storm motion will be southwest to northeast at 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A powerful low pressure system over the Upper Mississippi River
Valley will send a strong cold front through Southeast Michigan
Wednesday afternoon. A warm and humid air mass preceding the cold
front is expected to fuel numerous to widespread thunderstorm
development between Noon and 8 pm Wednesday. The potential exists
for significant severe weather development, including tornadoes and
hail greater than 1 inch, across all of Southeast Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

MIZ049-053>055-060>063-068>070-075-076-082-083-052000-
Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
347 PM EDT Tue Apr 4 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight, with isolated severe
storms possible. The main threats will be localized heavy rainfall
and hail to 1 inch. Chances will be highest between 8pm and 6am and
storm motion will be southwest to northeast at 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A powerful low pressure system over the Upper Mississippi River
Valley will send a strong cold front through Southeast Michigan
Wednesday afternoon. A warm and humid air mass preceding the cold
front is expected to fuel numerous to widespread thunderstorm
development between Noon and 8 pm Wednesday. The potential exists
for significant severe weather development, including tornadoes and
hail greater than 1 inch, across all of Southeast Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-052000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 PM EDT Tue Apr 4 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight
A Small Craft Advisory is in effect for parts of the Lake Huron
nearshore waters today with a Gale Warning in effect for northern
Lake Huron. Refer to the latest Marine Weather Message and marine
forecasts for additional information.

There is a chance of thunderstorms tonight, with isolated severe
storms possible. The main threat will be hail to 1 inch. Chances
will be highest between 8pm and 6am and storm motion will be
southwest to northeast at 45 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A powerful low pressure system over the Upper Mississippi River
Valley will send a strong cold front through Southeast Michigan
Wednesday afternoon. A warm and humid air mass preceding the cold
front is expected to fuel numerous to widespread thunderstorm
development between Noon and 8 pm Wednesday. The potential exists
for significant severe weather development, including tornadoes and
hail greater than 1 inch, across all of Southeast Michigan and
adjacent waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The radar

The Detroit radar (KDTX), 28 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oakland

When
April 5, 2:03 AM EST
Where
Oakland County, 0.51 mi W of Troy
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.600, -83.160

Thunderstorm Wind, Oakland

When
April 5, 12:16 PM EST
Where
Oakland County, 5 mi ENE of Southfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.498, -83.189

Large tree limbs were blown down, along with 4 houses suffering roof/shingle damage.

Thunderstorm Wind, Macomb

When
April 5, 1:15 PM EST
Where
Macomb County, 2.63 mi S of Utica
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.612, -83.038

Sterling Estates, a mobile home park, suffered thunderstorm wind damage. Most of the damage was roof/shingle damage, but a few trees and sheds were also reported blown down. One home had the roof/awning completely ripped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085708, 1085709, 1087054.